Virginia, 2003

Flash Flooding and Damaging Wind in Virginia, November 5, 2003

November 5, 2003 · NWS LWX · 4 events in 3 counties and zones

A line of strong to severe thunderstorms developed ahead of an approaching cold front on the 5th and caused widespread wind damage and some flash flooding from Northern Virginia to Eastern Maryland. Sporadic road closures were reported in Loudoun County and flash flooding led to water rescues in Fairfax County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of strong to severe thunderstorms developed ahead of an approaching cold front on the 5th and caused widespread wind damage and some flash flooding from Northern Virginia to Eastern Maryland. Sporadic road closures were reported in Loudoun County and flash flooding led to water rescues in Fairfax County. Some areas received over 2 inches of rain. A new daily record rainfall was reported at Dulles International Airport in Loudoun County for the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 5, 10:00 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Nov 5, 10:00 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EST WED NOV 5 2003

BACK DOOR FRONT STRETCHES FROM NEAR MARTINSBURG TO ANNAPOLIS. FRONT
IS SHOWING SIGNS OF PUSHING NWARD. MARTINSBURG WHICH WAS IN THE SOUP
FOR A FEW HOURS THIS MORINING HAS NOW BROKEN OUT. MODELS CONTINUE
TREND TO DISSIPATE FRONT OVER NNE ZONES AND HAVE IT GONE BY EARLY
AFT FAR NE.

REST OF CWA IN WARM SECTOR AND BREAKS IN CLDS ARE SHOWING UP. AREA
OF PRECIP ASSOC WITH THE LIFT AHEAD OF THE APPROACHING FRONT HAS
PUSHED INTO NW ZONES. MODELS CONTINUE TO SHOW LIFT PUSHING SLOWLY SE
INTO CWA THRU THE DAY. EXPECT SCT SHRA TO BECOME MORE NUMEROUS AS
THE DAY GOES ON. WILL CONTINUE OCCASIONAL SHRA FCST.

HAVE OPTED TO ADD CHANCE TSRA S ZONES DUE TO LIS FORECAST NEAR -1
THIS AFT AND BREAKS IN CLDS NOW. BUFKIT SOUNDINGS SHOW SOME CAPE BY
THIS AFT ALSO SUPPORTING THE POSSIBILITY OF SCT THUNDER. OVER NW AND
NC ZONES WILL HAVE SLIGHT CHANCE TSRA...BUT IT WILL ALL DEPEND ON
HOW MUCH SUN THEY SEE. NE ZONES SHUD BE MOSTLY CLOUDY...INHIBITING
TSRA POSSIBILITY.

WITH BREAKS IN THE CLDS...TEMPS WARMING A BIT MORE THAN FCST. WILL
UPDATE TO RAISE HIGHS TODAY BASED ON CURRENT CONDITIONS.

MMARGRAF

---------------------225 AM FORECAST DISCUSSION------------

.SHORT TERM...TODAY AND TNGT...
THE WARM WX OF THE PAST FEW DAYS IS COMING TO AND END. BACKDOOR
CDFNT HAS PUSHED THRU THE ERN 3/4 OF THE CWFA EARLY THIS MORN
BRINGING MARINE LYR WITH A SOLID LOW OVC. A CDFNT OVR THE GTLKS WL
CONT TO MOVE E TODAY REACHING WRN ZNS TNGT. BROAD WAA ABV THE MARINE
LYR AHEAD OF THIS SYS SUGGESTS INCRSG CHC FOR PCPN AS THE DAY WEARS
ON. OVRALL PCPN CHCS TODAY ARE FAIRLY HIGH.

THOUGH NO ONE FEATURE CONTRIBUTES TO STG FORCING THE COMBINATION OF
SVRL FACTORS XPCTD TO COMBINE TO PRODUCE WIDESPREAD PCPN. UPR
DIVERGENCE INCREASES TODAY AHEAD OF AN APCHG UPR SPEED MAX. F
VECTORS SHOWING VERT MOTION RESPONDS TO FRONTOGENETIC FORCING...ESP
IN NRN ZNS TODAY AND TNGT. Q-VECTORS AND LYRD DPVA ALSO POINT TO
INCRSG VERT MOTION THIS AFTN/THIS EVE. THAT SAID...HIGH POPS FOR
TODAY AND TNGT. PCPN STARTS TO TAPER OFF FM W TO E AS CDFNT APCHS.

TEMPS PROBLEMATIC TODAY WITH THE MARINE LYR OVR THE AREA...AND HV
GONE SVRL DEG BLO GUIDANCE FOR TODAY...KEEPING THE COOLING TREND
OVNGT.

&&

.AVIATION...
IFR/LIFR AT MOST TAF SITES EARLY THIS MORN. LOW CLDS WL BE
PROBLEMATIC TODAY. PRIND THAT VIS SHOULD IMPRV BY MID-LATE MORN AS
INCRSG SLY FLOW TAKES OVR.

THE BIGGEST PROBLEM REMAINS HOW HIGH TO GO WITH CIGS TODAY.
CONDITIONAL CLIMO SUGGESTS THAT THE HARD IFR CIGS WL CONT THRU AT
LEAST 15-16Z TIMEFRAME. BEYOND THAT IS QUESTIONABLE. FOR NOW WL KEEP
WITH AN OPTIMISTIC MVFR FCST FOR THE AFTN DETEORIATING AGAIN THIS
EVE. WL TAKE ANOTHER LOOK B4 12Z TAF ISSUANCE.

MANNING

&&

.LONG TERM...THU-TUES...
CDFNT AND PCPN MAY BE SLOW IN GETTING OUT OF THE REGION UNTIL LATER
THURSDAY SO WILL KEEP 40-60 POPS ALL DAY. DRY AND COLDER AIRMASS
PUSHES IN THURSDAY NIGHT. SO WILL HAVE DRYING CONDITIONS BEGINNING
LATER ON THU AND THU NIGHT. THEN DRY AND COOL AIR MASS IN PLACE
THROUGH THE WEEKEND. SFC HIGH SHIFTS OFFSHORE MON WITH SLOW WARMING
TREND. THE NEXT SYSTEM IS PROGGED TO AFFECT THE AREA MON INTO TUE
BUT WILL ONLY HAVE HIDDEN 20 POPS FOR NOW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Nov 5, 12:30 PM EST, 2 hours 18 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAY TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STRONG

In the hours before

Special weather statement, Nov 5, 2:35 PM EST, 13 minutes before
VAZ031-041-042-052-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EST WED NOV 5 2003

AT 2:35 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES WEST OF HILLSBORO TO BLUEMONT TO PARIS TO
4 MILES NORTHWEST OF MARKHAM...MOVING EAST AT 30 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES
OF ASHBURN...DELAPLANE...HAYMARKET...LEESBURG...MIDDLEBURG...
PURCELLVILLE...ROUND HILL...THE PLAINS...ARCOLA AND BLUEMONT WILL BE
AFFECTED BY THESE STORMS THROUGH 3:30 PM.

RESIDENTS IN THESE LOCATIONS SHOULD REMAIN ALERT FOR A POSSIBLE
SEVERE THUNDERSTORM WARNING.

ROGOWSKI

The radar

The Sterling radar (KLWX), 34 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
November 5, 2:48 PM EST
Where
Fauquier County, Upperville
Measured
52 kt (60 mph) measured gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -77.883

A tree and power lines down at Route 50 and Green Garden Road.

Flash Flood, Loudoun

When
November 5, 5:00 PM EST to 7:30 PM EST
Where
Loudoun County, Arcola
Reported by
EMERGENCY MANAGER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Roads closed due to flooding.

Flash Flood, Loudoun

When
November 5, 5:00 PM EST to 7:30 PM EST
Where
Loudoun County, Leesburg
Reported by
EMERGENCY MANAGER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Sporadic road closures due to flooding.

Flash Flood, Fairfax

When
November 5, 5:00 PM EST to 7:30 PM EST
Where
Fairfax County, Vienna
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Flooded streams and roads lead to water rescues.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379993, 5379994, 5380013, 5380014.